Eosinophilia-Associated Coronary Artery Vasospasm in Patients with AERD

Eosinophilia-Associated Coronary Artery Vasospasm in Patients with Aspirin-Exacerbated Respiratory Disease

Some patients with AERD and increased eosinophil cells in their blood have reported angina-like chest pain that occurs at rest, responds to systemic corticosteroid/prednisone therapy, and is presumed to be eosinophilia-associated coronary artery vasospasm. A chart review of patients with AERD who are followed at Brigham and Women’s Hospital revealed that 10 of the 153 patients reviewed had a history of chest pain that was concerning for cardiac ischemia. Of the 10 patients with chest pain, 8 had undergone aspirin desensitization and initiated high-dose aspirin therapy; of these, 6 reported an increase in the frequency or severity of chest pain while on high-dose aspirin. Although uncommon, patients with AERD can develop eosinophilia-associated coronary artery vasospasm, which is occasionally worsened by high-dose aspirin. Patients with AERD who present with symptoms of ischemic chest pain should be screened for eosinophilia, as early treatment with corticosteroids can be life-saving.